Delarue, François
;
Lagoutière, Frédéric
;
Vauchelet, Nicolas
Convergence analysis of upwind type schemes for the aggregation equation with pointy potential
Annales Henri Lebesgue, Volume 3 (2020) , pp. 217-260.

Metadata

KeywordsAggregation equation, upwind finite volume scheme, convergence order, measure-valued solution.

Abstract

A numerical analysis of upwind type schemes for the nonlinear nonlocal aggregation equation is provided. In this approach, the aggregation equation is interpreted as a conservative transport equation driven by a nonlocal nonlinear velocity field with low regularity. In particular, we allow the interacting potential to be pointy, in which case the velocity field may have discontinuities. Based on recent results of existence and uniqueness of a Filippov flow for this type of equations, we study an upwind finite volume numerical scheme and we prove that it is convergent at order 1/2 in Wasserstein distance. The paper is illustrated by numerical simulations that indicate that this convergence order should be optimal.


References

[AC84] Aubin, Jean-Pierre; Cellina, Arrigo Differential inclusions. Set-valued maps and viability theory, Grundlehren der Mathematischen Wissenschaften, Volume 264, Springer, 1984 | Zbl 0538.34007

[AGS05] Ambrosio, Luigi; Gigli, Nicola; Savaré, Giuseppe Gradient flows in metric space of probability measures, Lectures in Mathematics, Birkhäuser, 2005 | Zbl 1090.35002

[BCDFP15] Bonaschi, Giovanni A.; Carrillo, José A.; Di Francesco, Marco; Peletier, Mark A. Equivalence of gradient flows and entropy solutions for singular nonlocal interaction equations in 1D, ESAIM, Control Optim. Calc. Var., Volume 21 (2015) no. 2, pp. 414-441 | Article | MR 3348406 | Zbl 1316.35077

[BCP97] Benedetto, Dario; Caglioti, Emanuele; Pulvirenti, Mario A kinetic equation for granular media, RAIRO, Modélisation Math. Anal. Numér., Volume 31 (1997), pp. 615-641 | Article | Numdam | MR 1471181 | Zbl 0972.74017

[BG11] Bianchini, Stefano; Gloyer, Matteo An estimate on the flow generated by monotone operators, Commun. Partial Differ. Equations, Volume 36 (2011) no. 4-6, pp. 777-796 | MR 2769108 | Zbl 1242.35040

[BGL12] Bertozzi, Andrea L.; Garnett, John B.; Laurent, Thomas Characterization of radially symmetric finite time blowup in multidimensional aggregation equations, SIAM J. Math. Anal., Volume 44 (2012) no. 2, pp. 651-681 | Article | MR 2914245 | Zbl 1248.35023

[BGP05] Bouche, Daniel; Ghidaglia, Jean-Michel; Pascal, Frédéric Error estimate and the geometric corrector for the upwind finite volume method applied to the linear advection equation, SIAM J. Numer. Anal., Volume 43 (2005) no. 2, pp. 578-603 | Article | MR 2177881 | Zbl 1094.65089

[BJ98] Bouchut, François; James, François One-dimensional transport equations with discontinuous coefficients, Nonlinear Anal., Theory Methods Appl., Volume 32 (1998) no. 7, pp. 891-933 | Article | MR 1618393 | Zbl 0989.35130

[BL19] Bobkov, Sergey; Ledoux, Michel One-dimensional empirical measures, order statistics, and Kantorovich transport distances, Memoirs of the American Mathematical Society, Volume 1259, American Mathematical Society, 2019 | Zbl 07127347

[BLR11] Bertozzi, Andrea L.; Laurent, Thomas; Rosado, Jesús L p theory for the multidimensional aggregation equation, Commun. Pure Appl. Math., Volume 64 (2011) no. 1, pp. 45-83 | Article | MR 2743876 | Zbl 1218.35075

[BV06] Bodnar, M.; Velázquez, Juan J. L. An integro-differential equation arising as a limit of individual cell-based models, J. Differ. Equations, Volume 222 (2006) no. 2, pp. 341-380 | Article | MR 2208049 | Zbl 1089.45002

[CB16] Craig, Katy; Bertozzi, Andrea L. A blob method for the aggregation equation, Math. Comput., Volume 85 (2016) no. 300, pp. 1681-1717 | Article | MR 3471104 | Zbl 1339.35235

[CCH15] Carrillo, José A.; Chertock, Alina; Huang, Yanghong A finite-volume method for nonlinear nonlocal equations with a gradient flow structure, Commun. Comput. Phys., Volume 17 (2015) no. 1, pp. 233-258 | Article | MR 3372289 | Zbl 1388.65077

[CDF + 11] Carrillo, José A.; Difrancesco, M.; Figalli, Alessio; Laurent, Thomas; Slepčev, Dejan Global-in-time weak measure solutions and finite-time aggregation for nonlocal interaction equations, Duke Math. J., Volume 156 (2011) no. 2, pp. 229-271 | Article | MR 2769217 | Zbl 1215.35045

[CGLM12] Colombo, Rinaldo M.; Garavello, Mauro; Lécureux-Mercier, Magali A class of nonlocal models for pedestrian traffic, Math. Models Methods Appl. Sci., Volume 22 (2012) no. 4, 1150023, 34 pages | | MR 2902155 | Zbl 1248.35213

[CJLV16] Carrillo, José A.; James, François; Lagoutière, Frédéric; Vauchelet, Nicolas The Filippov characteristic flow for the aggregation equation with mildly singular potentials, J. Differ. Equations, Volume 260 (2016) no. 1, pp. 304-338 | Article | MR 3411674 | Zbl 1323.35005

[CLM13] Crippa, Gianluca; Lécureux-Mercier, Magali Existence and uniqueness of measure solutions for a system of continuity equations with non-local flow, NoDEA, Nonlinear Differ. Equ. Appl., Volume 20 (2013) no. 3, pp. 523-537 | Article | MR 3057143 | Zbl 1268.35087

[CMV06] Carrillo, José A.; McCann, Robert J.; Villani, Cédric Contractions in the 2-Wasserstein length space and thermalization of granular media, Arch. Ration. Mech. Anal., Volume 179 (2006) no. 2, pp. 217-263 | Article | MR 2209130 | Zbl 1082.76105

[CPCCC15] Campos Pinto, Martin; Carrillo, José A.; Charles, Frédérique; Choi, Young-Pil Convergence of a linearly transformed particle method for aggregation equations (2015) (https://hal.archives-ouvertes.fr/hal-01180687) | Zbl 1408.65066

[Des04] Després, Bruno An explicit a priori estimate for a finite volume approximation of linear advection on non-Cartesian grids, SIAM J. Numer. Anal., Volume 42 (2004) no. 2, pp. 484-504 | Article | MR 2084223 | Zbl 1127.65322

[DL11] Delarue, François; Lagoutière, Frédéric Probabilistic analysis of the upwind scheme for transport equations, Arch. Ration. Mech. Anal., Volume 199 (2011) no. 1, pp. 229-268 | Article | MR 2754342 | Zbl 1230.65008

[DLV17] Delarue, François; Lagoutière, Frédéric; Vauchelet, Nicolas Analysis of finite volume upwind scheme for transport equation with discontinuous coefficients, J. Math. Pures Appl., Volume 108 (2017) no. 6, pp. 918-951 | Article | Zbl 1378.65163

[Dob79] Dobrushin, Roland L. Vlasov equations, Funct. Anal. Appl., Volume 13 (1979), pp. 115-123 | Article | Zbl 0422.35068

[DS05] Dolak, Yasmin; Schmeiser, Christian Kinetic models for chemotaxis: Hydrodynamic limits and spatio-temporal mechanisms, J. Math. Biol., Volume 51 (2005) no. 6, pp. 595-615 | Article | MR 2213630 | Zbl 1077.92003

[Fil64] Filippov, Alexey F. Differential equations with discontinuous right-hand side, Trans. Am. Math. Soc., Volume 42 (1964) no. 2, pp. 199-231 | Article | Zbl 0148.33002

[FLP05] Filbet, Francis; Laurençot, Philippe; Perthame, Benoît Derivation of hyperbolic models for chemosensitive movement, J. Math. Biol., Volume 50 (2005), pp. 189-207 | Article | MR 2120548 | Zbl 1080.92014

[GJ00] Gosse, Laurent; James, François Numerical approximations of one-dimensional linear conservation equations with discontinuous coefficients, Math. Comput., Volume 69 (2000) no. 231, pp. 987-1015 | Article | MR 1670896 | Zbl 0949.65094

[Gol16] Golse, François On the dynamics of large particle systems in the mean field limit, Macroscopic and large scale phenomena: coarse graining, mean field limits and ergodicity (Lecture Notes in Applied Mathematics and Mechanics) Volume 3, Springer, 2016 | MR 3468297 | Zbl 1330.37003

[GT06] Gosse, Laurent; Toscani, Giuseppe Identification of asymptotic decay to self-similarity for one-dimensional filtration equations, SIAM J. Numer. Anal., Volume 43 (2006), pp. 2590-2606 | Article | MR 2206449 | Zbl 1145.76048

[GV16] Gosse, Laurent; Vauchelet, Nicolas Numerical high-field limits in two-stream kinetic models and 1D aggregation equations, SIAM J. Sci. Comput., Volume 38 (2016) no. 1, p. A412-A434 | Article | MR 3461316 | Zbl 06548921

[HB10] Huang, Yanghong; Bertozzi, Andrea L. Self-similar blowup solutions to an aggregation equation in n , SIAM J. Appl. Math., Volume 70 (2010) no. 7, pp. 2582-2603 | Article | MR 2678052 | Zbl 1238.35013

[HB12] Huang, Yanghong; Bertozzi, Andrea L. Asymptotics of blowup solutions for the aggregation equation, Discrete Contin. Dyn. Syst., Volume 17 (2012) no. 4, pp. 1309-1331 | MR 2899948 | Zbl 1298.35110

[HLF94] Hou, Thomas Y.; Le Floch, Philippe G. Why nonconservative schemes converge to wrong solutions: error analysis, Math. Comput., Volume 62 (1994) no. 206, pp. 497-530 | MR 1201068 | Zbl 0809.65102

[JV13] James, François; Vauchelet, Nicolas Chemotaxis: from kinetic equations to aggregate dynamics, NoDEA, Nonlinear Differ. Equ. Appl., Volume 20 (2013), pp. 101-127 | Article | MR 3011314 | Zbl 1270.35048

[JV15] James, François; Vauchelet, Nicolas Numerical method for one-dimensional aggregation equations, SIAM J. Numer. Anal., Volume 53 (2015) no. 2, pp. 895-916 | Article | MR 3327358 | Zbl 1318.65060

[JV16] James, François; Vauchelet, Nicolas Equivalence between duality and gradient flow solutions for one-dimensional aggregation equations, Discrete Contin. Dyn. Syst., Volume 36 (2016) no. 3, pp. 1355-1382 | MR 3431257 | Zbl 1353.35109

[KS70] Keller, Evelyn F.; Segel, Lee A. Initiation of slime mold aggregation viewed as an instability, J. Theor. Biol., Volume 26 (1970) no. 3, pp. 399-415 | Article | MR 3925816 | Zbl 1170.92306

[Kuz76] Kuznetsov, N. N. The accuracy of some approximate methods for computing weak solutions of quasi-linear first order partial differential equation, Zh. Vychisl. Mat. Mat. Fiz., Volume 16 (1976), pp. 1489-1502 | Zbl 0354.35021

[LT04] Li, Hailiang; Toscani, Giuseppe Long time asymptotics of kinetic models of granular flows, Arch. Ration. Mech. Anal., Volume 172 (2004) no. 3, pp. 407-428 | MR 2062430 | Zbl 1116.82025

[LV16] Lagoutière, Frédéric; Vauchelet, Nicolas Analysis and simulation of nonlinear and nonlocal transport equations, Innovative algorithms and analysis (Springer INdAM Series) Volume 16, Springer, 2016, pp. 265-288 | Article | Zbl 1378.35081

[MCO05] Morale, Daniela; Capasso, Vincenzo; Oelschläger, Karl An interacting particle system modelling aggregation behavior: from individuals to populations, J. Math. Biol., Volume 50 (2005) no. 1, pp. 49-66 | Article | MR 2117406 | Zbl 1055.92046

[Mer07] Merlet, Benoît L - and L 2 -error estimates for a finite volume approximation of linear advection, SIAM J. Numer. Anal., Volume 46 (2007) no. 1, pp. 124-150 | Article | MR 2377258 | Zbl 1171.35008

[MV07] Merlet, Benoît; Vovelle, Julien Error estimate for finite volume scheme, Numer. Math., Volume 106 (2007) no. 1, pp. 129-155 | Article | MR 2286009 | Zbl 1116.35089

[OL02] Okubo, Akira; Levin, Simon A. Diffusion and ecological problems: Modern perspectives, Interdisciplinary Applied Mathematics, Volume 14, Springer, 2002 | Zbl 1027.92022

[Pat53] Patlak, Clifford S. Random walk with persistence and external bias, Bull. Math. Biophys., Volume 15 (1953), pp. 311-338 | Article | MR 81586 | Zbl 1296.82044

[PR97] Poupaud, Frédéric; Rascle, Michel Measure solutions to the linear multidimensional transport equation with discontinuous coefficients, Commun. Partial Differ. Equations, Volume 22 (1997), pp. 337-358 | Zbl 0882.35026

[RR98] Rachev, Svetlozar T.; Rüschendorf, Ludger Mass Transportation Problems. Vol. I, Springer Series in Statistics, Volume 1998, Springer, 1998 | Zbl 0990.60500

[San15] Santambrogio, Filippo Optimal transport for applied mathematicians. Calculus of variations, PDEs, and modeling, Progress in Nonlinear Differential Equations and their Applications, Volume 87, Birkhäuser/Springer, 2015 | Zbl 1401.49002

[SS17] Schlichting, André; Seis, Christian Convergence rates for upwind schemes with rough coefficients, SIAM J. Numer. Anal., Volume 55 (2017) no. 2, pp. 812-840 | Article | MR 3631392 | Zbl 1365.65205

[TB04] Topaz, Chad M.; Bertozzi, Andrea L. Swarming patterns in a two-dimensional kinematic model for biological groups, SIAM J. Appl. Math., Volume 65 (2004) no. 1, pp. 152-174 | Article | MR 2111591 | Zbl 1071.92048

[Tos04] Toscani, Giuseppe Kinetic and hydrodynamic models of nearly elastic granular flows, Monatsh. Math., Volume 142 (2004) no. 1-2, pp. 179-192 | Article | MR 2065028 | Zbl 136.82366

[Vil03] Villani, Cédric Topics in optimal transportation, Graduate Studies in Mathematics, Volume 58, American Mathematical Society, 2003 | MR 1964483 | Zbl 1106.90001

[Vil09] Villani, Cédric Optimal transport, old and new, Grundlehren der Mathematischen Wissenschaften, Volume 338, Springer, 2009 | Zbl 1156.53003